How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Altman Your Own Question
Dr. Altman
Dr. Altman, Veterinarian
Category: Dog
Satisfied Customers: 13057
Experience:  Practicing small animal veterinarian for 18 years.
53976849
Type Your Dog Question Here...
Dr. Altman is online now

My 10 year old Bichon Frise was castrated 10 weeks ago due

Resolved Question:

my 10 year old Bichon Frise was castrated 10 weeks ago due to blood in urine. It then turned out to be struvite stones in his bladder and another operation. Then he could not urinate so a new opening was made. He then developed a swelling in the groin and was treated with antibiotics which took down the swelling but two weeks later it reappeared and was opened up again two days ago to try and trace the infection. No immediate sign of where the infection was coming from so the vet debrided him. Swelling up again and hot today and he is very uncomfortable. He is on 1/4 Tramak twice/three times a day and half a Clindacyl twice a day. Should we go back to the vet today (Sunday) or wait till tomorrow to see the treating vet.
Submitted: 2 years ago.
Category: Dog
Expert:  Dr. Altman replied 2 years ago.
Welcome to Justanswer! I am Dr. Altman and happy to assist you both today!I am so incredibly sorry no one has assisted you and Danny yet but also he has been through so much the past 10 weeks. It must be exhausting to you both to have to undergo these ups and downs you are experiencing. I am unsure if you elected to go to the veterinary er but I will try to guide what my recommendations would be if you are still at home:- Depending on his size the tramadol or tramak dose might be able to be adjusted so if you are able to give me his weight I can give you a dose range which is 1-4 mg/kg every 8 hours as needed for pain but may cause sedation- Cool compresses to the groin area in ten minute intervals if he will allow- If he is straining to urinate or dribbling urine a veterinary er visit is warrantedI will await any further details you can provide but I am happy to forward the question to customer service for a refund since your question was not answered in a timely manner. Please let me know how you would like to proceed and please do not rate me on the delayed responses as I just signed on and a negative rating only reflects on my ability to assist you both...I truly hope Danny was able to settle down but I will monitor for any questions I can assist with today If you have more questions or if I can help in any other way, please do not hesitate to ask! If you would like to accept my answer, please press RATE OUR CONVERSATION (I am not compensated in any other way). Bonuses are always welcome. Thanks!
Expert:  Dr. Altman replied 2 years ago.
Good afternoon I am checking in on you and Danny to see what the events yesterday led to? I would love an update when you are able...
Customer: replied 1 year ago.

Thank you for your reply. A lot has happened since. The swelling resolved but all the intervention has damaged his liver and his bloods are very very bad. He was vomiting a lot so our vet has now put him on Samylin 4 days ago but he has lost his appetite so have to liquidize the Samylin and syringe it into his mouth. His urine is very yellow and stools very small. He appears tired all the time and walks don't interest him. I think we have a very sick dog and wonder what his chances are? Have you come across this before and is there anything else we can do. Our vet has suggested we take him to UCD Veterinary Training College but this will mean more intervention. Can you suggest anything please

Expert:  Dr. Altman replied 1 year ago.
I am so sorry to hear that his liver has been damaged. The Samylin can help the liver function but depending on his liver values if he is not rebounding in appetite and energy there is concern that he needs further diagnostics such as an abdominal ultrasound to determine the cause of the liver changes and hopefully an idea of how best to help him. But time does become of the essence when they are not eating and fading as he is and it pains me to say that if he is not seen soon his chances of a full recovery are going to dwindle furtherI wish I had a solution to Danny's situation, if the liver is now affected we need to determine why and if there is anything that can be done to treat the changes...The samylin will help the liver function but doesn't get to the bottom of the cause of the changes. Please let me know any further questions I can help guide you with...I am on for an additional 2 hours this evening (In Colorado) If you are satisfied with our chat please rate or accept so I may be compensated for my time. Thank you
Customer: replied 1 year ago.

We are seeing our vet tomorrow. He has had scans and ultrasounds and his liver is a pre-existing problem but we had it under control with milk thistle but now I think there is irreparable damage and we are looking for a miracle as the Biliruban levels are high thus the very yellow urine. I think the final insult to his liver was a 5 day course of injections of Genta/Betamox in September (21st to 25th) for the infection. The vet also took a sample with a needle from the swelling and this time used pethadine/morphine rather than another anesthetic. The sample was sent for analysis and luckily no culture developed. As I said the Samylin has stopped the vomiting but now his bowl movement is very slow and small. He wants to eat but when he gets it he might eat a tiny bit. I know I should not but he will eat some treats - I feel anything is better than nothing. I dont know what more the vet can do apart from more invasive surgery. Is there anything you can suggest that I could ask the vet?

Expert:  Dr. Altman replied 1 year ago.
Even though the tramak is not extremely difficult on the liver it can effect the liver if there is already liver damageIf he isn't eating well it is not uncommon for his bowel movements to reflect this change as well. The smaller ones indicate it is sitting in his colon for an extended period of time and drying out versus defecation. I agree that treats are not ideal but getting something in him versus nothing is advised. Have you tried baby food to entice his appetite?Has he been on an antibiotic course to treat any possibility of hepatitis? A penicillin for example (versus the clindamycin, gentamicin)? Often this is a 2-4 week course...
Customer: replied 1 year ago.

Will try baby food. Enticed him today with a small amount of Pedigree Chum which he vomited up 4 hours later. He has not been on a course of antibiotics for the possibility of hepatitis - would this not cause further deterioration of his liver? He now refuses the powdered form of Samylin so will ask our vet for it in pill form so I can disguise it in raw meat. What do you think?

Expert:  Dr. Altman replied 1 year ago.
The baby food should be a little more bland and easier on his stomachIf we have hepatitis a course of antibiotics at low end dose can help with the liver regeneration and reduce deterioration...The Samylin we use in the States should be given on an empty stomach. The one you have might be a little different formulation...
Dr. Altman and other Dog Specialists are ready to help you